Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
197 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Can anesthesia cause seizures?

Dear Dr., A couple of years ago I started getting seizures. When going to the hospital I found out it was a withdrawal seizure from xanax. I continued taking xanax for a couple of years and whenever I would stop I would get them. I was prescribed to Keppra 500 mg twice daily. I haven t touched xanax and haven t taken the keppra in a year and have not experienced any seizures. This Tuesday I m going for rhinoplasty and was wondering is there a chance I may have a seizure from the anesthesia? I m a 23 year old female, and seizures do not run in my family.
Wed, 22 Apr 2020
Report Abuse
General & Family Physician 's  Response
Hi,

Although it is rare however there is a little risk of seizure during general anesthesia. General anesthetics like enflurane can precipitate seizures in susceptible individuals by lowering seizure during induction or recovery from anesthesia. Since you had withdrawal symptoms of Xanax which subsided later there is nothing to worry about the seizure potential of the anesthetics.

Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. Mohammed Taher Ali, General & Family Physician
I find this answer helpful
Neurologist Dr. Shiva Kumar R's  Response
Hello,

As you have not had any seizures and not on any medications the risk of spontaneous seizures is very minimal. Rhinoplasty being done under general anesthesia you need to discuss this with the anesthetist. You can go ahead with the surgery with a small risk of post operative seizures. Favourable factors for you are drug induced seizures which do not recur.

I personally feel you need you should also see a Neurologist and get fitness document before going to surgery.

Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. Shiva Kumar R., Neurologist
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Levetiracetam


Can anesthesia cause seizures?

Hi, Although it is rare however there is a little risk of seizure during general anesthesia. General anesthetics like enflurane can precipitate seizures in susceptible individuals by lowering seizure during induction or recovery from anesthesia. Since you had withdrawal symptoms of Xanax which subsided later there is nothing to worry about the seizure potential of the anesthetics. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. Mohammed Taher Ali, General & Family Physician